Alert archive / Indiana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 9, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 2, 2018, 8:50 PM EDT for Kosciusko County, Noble County, Whitley County, Indiana. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2018, 8:50 PM EDT (00:50 UTC)
- Expired
- May 2, 2018, 9:30 PM EDT
- In force
- 40 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Kosciusko County, IN, Noble County, IN, Whitley County, IN
The radar
The Northern Indiana radar (KIWX), 2 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.8 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 162 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1993 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
355
WUUS53 KIWX 030050
SVRIWX
INC085-113-183-030130-
/O.NEW.KIWX.SV.W.0009.180503T0050Z-180503T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
850 PM EDT WED MAY 2 2018
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Western Noble County in northeastern Indiana...
Northwestern Whitley County in northeastern Indiana...
Kosciusko County in north central Indiana...
* Until 930 PM EDT
* At 850 PM EDT, severe thunderstorms were located along a line
extending from near Nappanee to near Warsaw, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Warsaw, Columbia City, Nappanee, Winona Lake, Ligonier, Syracuse,
Milford, North Webster, Pierceton, Etna, Leesburg, Cromwell,
Claypool, Larwill, Burket, Big Barbee Lake, Ridinger Lake,
Monoquet, Hoffman Lake and Atwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4149 8548 4112 8549 4114 8601 4143 8601
4144 8595 4144 8565 4147 8565
TIME...MOT...LOC 0050Z 264DEG 32KT 4141 8595 4122 8595
HAIL...<.75IN
WIND...60MPH
$$
FISHER1 follow-up statement
946
WWUS53 KIWX 030121
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
921 PM EDT WED MAY 2 2018
INC085-113-183-030130-
/O.EXP.KIWX.SV.W.0009.000000T0000Z-180503T0130Z/
Noble IN-Whitley IN-Kosciusko IN-
921 PM EDT WED MAY 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN NOBLE...NORTHWESTERN
WHITLEY AND KOSCIUSKO COUNTIES WILL EXPIRE AT 930 PM EDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However torrential
rainfall and intense lightning will accompany these storms.
LAT...LON 4149 8548 4112 8549 4114 8601 4143 8601
4144 8595 4144 8565 4147 8565
TIME...MOT...LOC 0120Z 264DEG 32KT 4144 8560 4125 8560
$$
FISHERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 7:34 PM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, May 2, 7:34 PM EDT, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 734 PM EDT Wed May 2 2018 .SYNOPSIS... Issued at 322 PM EDT Wed May 2 2018 A wet period is just ahead with periodic chances for showers and storms from tonight through Friday, with storms ending early Friday evening. A few strong to severe thunderstorms are possible, but widespread severe weather is not expected. Highs will be in the 70s Thursday through Saturday, then a little cooler Sunday with highs from 65 to around 70. Little if any rain is expected this weekend. && .SHORT TERM...(This Evening through Friday) Issued at 317 PM EDT Wed May 2 2018 Moisture has really increased from the south this afternoon with dew points climbing to around 60 degrees most areas. Any fire weather issues will end tonight with a widespread rain. Given moisture increasing from the south with steeper mid level lapse rates, surface based CAPEs per SPC analysis had climbed to around 1500 J/Kg over the southern sections of northern Indiana this afternoon. A stray shower or storm is possible over these area; however, better chances for showers & storms will be tonight as upstream convection organizes and moves east along a strong but slowly moving front. Severe weather parameters appear marginal tonight through Friday. The Storm Prediction Center has maintained a marginal risk for severe storms into Friday in this regard. There may be a break in the showers and storms Thursday before the second wave moves across the area late Thursday into Friday. Precipitable water values will rise above 1.5 inches per GFS and be close to climate maxes for this time of year through Thursday night. Widespread rainfall amounts between 1 and 2 inches are likely by late Friday. Locally heavy rainfall and rises on rivers are likely with some rivers possibly flooding. && .LONG TERM...(Friday Night through Wednesday) Issued at 317 PM EDT Wed May 2 2018 A tranquil period is ahead for the weekend into early next week. There is a good chance a weak system will bring some showers Sunday, but the rest of the period from Saturday through next Wednesday should be dry with temperatures close to normal. && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) Issued at 734 PM EDT Wed May 2 2018 VFR through the overnight although continued and sustained moisture advection into the area along with numerous showers/thunderstorms will eventually yield MVFR cigs aft daybreak Thu. Thereafter should remain dry/stable until late aftn/early eve before next chc tsra takes shape. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Skipper SHORT TERM...Skipper LONG TERM...Skipper AVIATION...T Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 2, 5:19 PM EDT, 3 hours 31 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Northern Indiana 519 PM EDT Wed May 2 2018 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-031000- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 519 PM EDT Wed May 2 2018 /419 PM CDT Wed May 2 2018/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...Tonight Scattered to numerous thunderstorms tonight. A few storms may approach severe limits with hail up to 1 inch and wind gusts to 60 mph this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional chances for thunderstorms exist toward Thursday evening and again Friday afternoon. A few strong storms are possible each period with an isolated severe risk possible. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this evening. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-031000- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 519 PM EDT Wed May 2 2018 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Tonight A few southwest gusts to 25 knots are possible this evening. Scattered to numerous are expected through evening. A strong to severe thunderstorm is possible this evening with gusty winds in excess of 35 knots and hail up to 1 inch in diameter. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Conditions hazardous to small craft may develop Thursday night into early Friday. Additional chances for thunderstorms exist Thursday afternoon and evening with an isolated strong to severe thunderstorm possible. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Local storm report, May 2, 8:28 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
828 PM EDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND DMG 2 N SAN PIERRE 41.23N 86.89W
05/02/2018 STARKE IN PUBLIC
10-15" DIAMETER TREES DOWNED.
&&
GHLocal storm report, May 2, 8:31 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
831 PM EDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0831 PM TSTM WND DMG OSCEOLA 41.67N 86.08W
05/02/2018 ST. JOSEPH IN PUBLIC
SEVERAL TREES AND BRANCHES DOWN.
&&
GHLocal storm report, May 2, 8:33 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
833 PM EDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM TSTM WND DMG MOTTVILLE 41.80N 85.76W
05/02/2018 ST. JOSEPH MI AMATEUR RADIO
POWER POLES DOWN.
&&
GHLocal storm report, May 2, 8:37 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
837 PM EDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 PM TSTM WND DMG SIMONTON LAKE 41.75N 85.97W
05/02/2018 ELKHART IN BROADCAST MEDIA
DOWNED TREES AND FENCES.
&&
GHLocal storm report, May 2, 8:43 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
843 PM EDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND DMG 1 WSW OSCEOLA 41.66N 86.10W
05/02/2018 ST. JOSEPH IN BROADCAST MEDIA
SEVERAL POWER POLES DOWN NEAR MARTINS.
&&
GHLocal storm report, May 2, 8:47 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
847 PM EDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 PM TSTM WND DMG CONSTANTINE 41.84N 85.67W
05/02/2018 ST. JOSEPH MI AMATEUR RADIO
POWER POLES DOWN.
&&
GHThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 8:00 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart, LaGrange, Noble, Saint Joseph | 45 min |
| May 2, 8:17 PM EDT | Areal Flood Advisory | IWX | LaPorte, Marshall, Starke | 3 hr |
| May 2, 8:28 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart | 47 min |
| May 2, 8:33 PM EDT | Severe Thunderstorm Warning | IWX | Fulton, Kosciusko, Marshall | 42 min |
| May 2, 8:44 PM EDT | Severe Thunderstorm Warning | IWX | LaGrange, Steuben | 46 min |
| May 2, 8:48 PM EDT | Severe Thunderstorm Warning | IWX | LaGrange | 27 min |
| May 2, 8:49 PM EDT | Areal Flood Advisory | IWX | Kosciusko, Marshall | 3 hr |
| May 2, 9:25 PM EDT | Special Marine Warning | IWX | 58 min | |
| May 2, 9:49 PM EDT | Severe Thunderstorm Warning | IWX | Allen, DeKalb, Noble | 24 min |
| May 2, 9:53 PM EDT | Flash Flood Watch | IWX | Allen, DeKalb, Elkhart, Fulton, LaGrange, Marshall and 5 more | 11 hr |
| May 2, 10:05 PM EDT | Severe Thunderstorm Warning | IWX | LaPorte, Saint Joseph | 40 min |
| May 2, 10:48 PM EDT | Special Weather Statement | IWX | Marshall | 27 min |
| May 2, 11:15 PM EDT | Special Weather Statement | IWX | Kosciusko | 30 min |
| May 2, 11:47 PM EDT | Special Marine Warning | IWX | 43 min | |
| May 3, 12:16 AM EDT | Special Marine Warning | IWX | 44 min | |
| May 3, 8:09 AM EDT | Special Weather Statement | IWX | Huntington, Miami, Wabash | 36 min |
| May 3, 9:24 AM EDT | River Flood Warning | IWX | Elkhart | 25 hr |
| May 3, 9:45 AM EDT | River Flood Warning | IWX | Elkhart, Saint Joseph | 5 days |
| May 3, 1:54 PM EDT | River Flood Warning | IWX | Allen, DeKalb | 6 days |
Nearby
Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.